Posterior Reversible Encephalopathy Syndrome Triggered by Vertebral Artery Angiogram

    loading  Checking for direct PDF access through Ovid

Excerpt

To JNA Readers:
Contrast-induced neurotoxity (CIN) is a very rare complication of contrast agents.1 Clinical presentations include encephalopathy, convulsions, cortical blindness, and focal neurological deficits.2 Cases of CIN have been described following cerebral, carotid, vertebral, and coronary angiography.3 As per past case reports, vertebral angiography–related CIN is mostly limited to transient cortical blindness and is reported to occur in 0.3% to 1% of vertebral angiography procedures.2 Here, we report a case of posterior reversible encephalopathy syndrome (PRES) after diagnostic vertebral artery angiogram in a patient of incidental basilar tip aneurysm.
A 58-year-old woman following up with our headache clinic was incidentally diagnosed to have a basilar tip aneurysm on computed tomographic (CT) angiogram. She was healthy without any comorbidities. Her symptoms were intermittent frontal headaches. Her medications included paracetamol tablets as and when needed. Diagnostic digital subtraction angiography was planned to study her cerebral aneurysm. After femoral artery puncture, the neuroradiologist first performed the right vertebral artery injection. Within minutes after the injection, the patient became unresponsive and developed generalized tonic clonic seizures. Seizures were treated with IV lorazepam (4 mg). Her vitals were stable. She was transferred to intensive care unit and monitored with continuous electroencephalography that showed bilateral frontotemporal epileptiform discharges which were treated with IV midazolam infusion titrated to suppression of epileptiform discharges. Patient’s trachea was intubated and ventilated. Magnetic resonance imaging (MRI) brain showed ill-defined hyperintensities in the subcortical white matter of bilateral frontal, parietooccipital, left gangliocapsular region, temporooccipital region, and bilateral cerebellar hemispheres, suggestive of PRES (Fig. 1). On day 3, midazolam infusion was tapered off. Patient woke up well, her trachea was extubated and on day 4, she was discharged form intensive care unit.
Angiography is a relatively common procedure with a low rate of complications. But CIN is the most difficult complication encountered. Typical CT/MRI findings include abnormal cortical contrast enhancement and edema, subarachnoid contrast enhancement, and striatal contrast enhancement. The first clinical description was in 1970. To the best of our knowledge, our case is the first report of CIN manifesting as PRES. PRES is caused by either severe hypertension leading to disruption of brain autoregulation or is a result of a systemic inflammatory state causing endothelial dysfunction in brain.4 We postulate that the latter theory describes the CIN manifesting as PRES in our patient as she did not have any hypertensive episodes ever in the hospital. All the diagnostic criteria for CIN5 were met by our patient. (1), Symptoms should begin after iodine-based contrast administration regardless of the osmolality of the agent. There is no exact time period between contrast injection and clinical findings. (2), Other etiologies or contributing causes, such as metabolic abnormalities and drugs, should be excluded. (3), Cerebral embolism and hemorrhage have to be excluded by CT scan or MRI studies. (4), Although CIN may rarely result in a persistent neurological deficit, most of patients’ clinical status recover spontaneously—with only supportive medications. There is no exact time for clinical resolution, although symptoms may disappear within 24 hours. In conclusion the doctors performing cardiac and cerebral angiography should recognize the potential harmful effects of CIN. The infrequency with which it is encountered makes it a diagnostic challenge.

Related Topics

    loading  Loading Related Articles